Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Green Bay, WI

August 8, 2000Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 8, 2000, 6:00 PM CDT for Marathon County, Wisconsin. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 6:00 PM CDT (23:00 UTC)
Expired
Aug 8, 2000, 7:00 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marathon County, WI

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:25 PM CDTHail 1Athens, WI
Aug 8, 6:28 PM CDTHail 1Athens, WI
Aug 8, 6:37 PM CDTHail 1.75Athens, WI
Aug 8, 7:07 PM CDTHail 0.75Marathon, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 082302
SVRGRB
WIC073-090000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS 20 MILES NORTHWEST OF ATHENS. THAT PLACES THE STORM 42 MILES
  NORTHWEST OF WAUSAU. THE STORM WAS MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  ATHENS BY 620 PM CDT.
  PONIATOWSKI BY 625 @PM CDT.
  HAMBURG BY 625 PM CDT.
  WAUSAU BY 635 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TH/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NWS MILWAUKEE/SULLIVAN WI
230 PM CDT TUE AUG 8 2000

NWS GREEN BAY REMAINS OUT OF SERVICE DUE TO A MAJOR POWER/COMMS
FAILURE.

ACTIVITY REDEVELOPING NOW IN TRIPLE POINT ZONE OF WMFNT/CDFNT NW OF
CWA. THIS ACCOMPANIED BY MID LEVEL S/W THAT APPEARS TO BE HANDLED
BEST BY THE ETA MODEL. BNDRY LEVEL PRETTY CHEWED UP FM MORNING/EARLY
AFTN CONVECTION...BUT REMAINS MOIST AND TEMPERATURES RECOVERING NOW
IN CLEAR SLOT AHEAD OF NEXT CONVECTION. MESO ANALYSIS SHOWS AIR
STEADILY DESTABILIZING WITH SFC BASED LI ARND -7 OVR NW WI IN AREA OF
STRONG MOISTURE FLUX CONVERGENCE. WL BRING THIS BAND OF CONVECTION
ACROSS THE AREA THIS EVENING...ESPECIALLY OVR THE NRN CWA.

AFT PCPN ENDS OVERNIGHT...SOME FOG MAY DVLP TOWARD MORNING IN WK
WIND FIELD AND WET BNDRY LAYER.

DRIER WORKS IN QUICKLY ON WEDNESDAY AND STICKS AROUND THRU THE
REMAINDER OF THE WEEK.

.GRB...NONE.
DAVIS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 8, 6:00 AM CDT, 12 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-081500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE AUG 8 2000

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.  BEST CHANCE FOR THUNDERSTORMS WILL BE AFTER
4:00 PM.  LARGE HAIL AND GUSTY WINDS OVER 60 MPH WILL BE THE MAIN
THREAT.

A STRONG UPPER LEVEL STORM IS EXPECTED TO MOVE SOUTHEAST OVER WISCONSIN
THIS AFTERNOON AND TONIGHT.  MOST OF THE CLOUDS ACROSS THE REGION THIS
MORNING SHOULD CLEAR AWAY...ALLOWING FOR SIGNIFICANT HEATING.  AS THE
UPPER LEVEL STORM MOVES OVER THE UNSTABLE AIR MASS...SCATTERED
THUNDERSTORMS SHOULD DEVELOP.  A STATIONARY FRONT ACROSS THE NORTHERN
PART OF THE STATE...AND OTHER SURFACE BOUNDARIES PRODUCED BY LAST
NIGHT'S THUNDERSTORMS...WILL AID IN THE DEVELOPMENT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

THIS OUTLOOK WILL BE UPDATED AT NOON.  WEATHER UPDATES CAN ALSO BE FOUND
IN THE SHORT-TERM FORECAST AS THUNDERSTORMS START TO DEVELOP.

KENNEDY
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 8, 12:30 PM CDT, 5 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NWS MILWAUKEE/SULLIVAN WI
1230 PM CDT TUE AUG 8 2000

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS REMAIN A THREAT FOR THIS AFTERNOON AND THIS
EVENING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
AFTER 400 PM. LARGE HAIL AND GUSTY WINDS OVER 60 MPH WILL BE THE
MAIN THREAT.

A STRONG UPPER LEVEL STORM WILL MOVE SOUTHEAST OVER WISCONSIN THIS
AFTERNOON AND TONIGHT. CLOUDS ACROSS THE REGION ARE CLEARING FROM THE
WEST AND THIS WILL ALLOW FOR SIGNIFICANT HEATING. AS THE UPPER LEVEL
STORM MOVES OVER THE UNSTABLE AIR MASS...SCATTERED THUNDERSTORMS
SHOULD DEVELOP. A STATIONARY FRONT ACROSS THE NORTHERN PART OF THE
STATE...AND OTHER SURFACE BOUNDARIES PRODUCED BY LAST NIGHTS
THUNDERSTORMS...WILL AID IN THE DEVELOPMENT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

EISE
Special weather statement, Aug 8, 3:00 PM CDT, 3 hours before
WIZ020-082020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT TUE AUG 8 2000

...TEST...

TEST OF WFO GREEN BAY COMMS...

JKL
Special weather statement, Aug 8, 3:09 PM CDT, 2 hours 51 minutes before
WIZ020-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT TUE AUG 8 2000

...TEST...

THIS IS A TEST FROM WFO GREEN BAY.

JKL
Special weather statement, Aug 8, 3:19 PM CDT, 2 hours 41 minutes before
WIZ020-082040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT TUE AUG 8 2000

...TEST...

TEST OF WFO GREEN BAY COMMS.

JKL
Special weather statement, Aug 8, 4:23 PM CDT, 1 hour 37 minutes before
WIZ005-010>013-018>021-090300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM CDT TUE AUG 8 2000

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR VILAS...ONEIDA...LINCOLN...FOREST...LANGLADE...FLORENCE...
MENOMINEE...OCONTO AND MARINETTE COUNTIES UNTIL 10 PM CDT. THIS
WATCH AREA INCLUDES THE COMMUNITIES OF EAGLE RIVER...RHINELANDER...
TOMAHAWK...CRANDON...ANTIGO...FLORENCE...OCONTO...KESHENA...AND
CRIVITZ.

A LINE OF THUNDERSTORMS MOVING ACROSS NORTH CENTRAL WISCONSIN THIS
EVENING HAS THE POTENTIAL TO CAUSE WIND GUSTS IN EXCESS OF 60 MPH
AND DIME SIZED HAIL OR LARGER. EXPECT THE SEVERE THREAT TO BE
GREATEST FROM EAGLE RIVER TO MERRILL AROUND 5 PM CDT...FROM CRANDON
TO ANTIGO BY 6 PM CDT...AND AT OCONTO AND PESHTIGO AROUND 7 PM CDT.
MORE THUNDERSTORMS DEVELOPING IN MINNESOTA MAY ALSO CAUSE DAMAGING
WIND GUSTS AND HAIL LATER IN THE EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR MORE
INFORMATION ON THIS SEVERE WEATHER THREAT.

KC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:50 PM CDTTornado WarningGRBMarathon40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.